Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Mar 28, 2021, 12:55 AM EDT for Fleming County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 12:55 AM EDT (04:55 UTC)
- Expired
- Mar 28, 2021, 1:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
County Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WWUS83 KJKL 280455
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
1255 AM EDT Sun Mar 28 2021
KYZ044-280530-
Fleming-
1255 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 1255 AM EDT, a strong thunderstorm was located over Sherburne, or
8 miles southwest of Flemingsburg, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Mount Carmel, Wallingford,
Poplar Plains, Tilton and Foxport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3848 8358 3844 8357 3844 8358 3842 8353
3841 8351 3829 8382 3830 8382 3830 8385
3832 8384 3832 8385 3834 8384 3834 8386
3851 8361
TIME...MOT...LOC 0455Z 241DEG 41KT 3832 8383
$$
JMWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Mar 27, 11:15 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 27, 11:15 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1115 PM EDT Sat Mar 27 2021 .UPDATE... Issued at 1115 PM EDT SAT MAR 27 2021 The heavy rain has been slow to lift out of Tennessee all evening, but now appears to be making a more believable push north into eastern Kentucky. Given the increasing moisture convergence ahead of the approaching cold front and jet dynamics there is concern for flash flooding in the watch area and especially for locations nearer the Tennessee border. The IR sat loop shows a continuing mass of cooling cloud tops in north central Tennessee that seems to now be edging north. The window for this excessive rain threat is primarily from midnight through 8 am before the front will progressively send the heavier rains east of the area. Have updated the QPF and PoPs for the rest of the night with another 2+ inches anticipated along the Tennessee border and in places that saw soaking rains earlier in the day. Advisories and warnings will become increasingly likely over the next few hours for these location. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 745 PM EDT SAT MAR 27 2021 23z sfc analysis shows low pressure approaching from the west with a boundary lifting into eastern Kentucky. So far the stronger storms have been having trouble crossing the Kentucky border and sustaining themselves. Expect that to be the case for the next hour or so, but see better prospects later this evening as the low moves in. The latest HRRR run, among other CAMs, support this idea, as well. Have drawn the updated PoPs with that in mind. The southern parts of the area remain under the gun for heavy rain with the northern areas likely seeing more progressive bouts of convection after midnight. Will keep a close eye out for our southern counties in the watch for flood issues through the evening as the training potential is highest there. Otherwise, temperatures are generally in the upper 50s to lower 60s with dewpoints well into the mid and upper 50s across the area. Meanwhile, winds are generally from the south at 5 to 10 mph. Also, applied the latest obs and trends into the T/Td grids with this update. These grids have been sent to the NDFD and web servers along with a freshening of the ZFP and SAFs. && .SHORT TERM...(This evening through Sunday night) Issued at 435 PM EDT SAT MAR 27 2021 Late this afternoon, an upper level ridge was centered in the vicinity of Cuba and extends northeast into the Atlantic and southwest toward the Yucatan while another ridge was centered over the eastern Pacific. In between an upper level ridge axis extended from the Hudson Bay region into the northern Plains/upper midwest to the southern Rockies/Plains. At the surface, a nearly stationary frontal zone was south of the region extending from the mid south region across the TN Valley to the Carolinas. Meanwhile, a sfc low was moving into the MS Valley in the eastern IA vicinity with a cold front trailing south and southwest to the southern Plains. A secondary cold front extended into the upper midwest to northern Plains. Cloud cover from earlier convection has limited solar insolation across the area, especially central to southern sections with convection largely occurring south of the area closer to the nearly stalled boundary. Some showers are still moving across the southern counties, however. Tonight, the upper level shortwave trough will approach the area tonight, while the sfc low track across the Great Lakes and the trailing cold front nears eastern KY. The cold front should move east of the area on Sunday morning while the secondary front should work across the area Sunday afternoon along with the shortwave trough axis. Height rises will follow to end the period on Monday night. PW will increase this evening into tonight into the 1.25 to 1.5 inch range in advance of the cold front. Warm advection/isentropic lift should bring an increase in shower activity from southwest to northeast as the evening progresses with the convection lingering overnight ahead of the cold front. MUCAPE is progged to increase to 500 J/kg to perhaps as much as 750 J/kg during the evening while bulk shear is expected to be on the order of 50KT or so. At the same time, mid level lapse rates may near or exceed 7C/km as well for a time during the evening. This scenario should lead to generally elevated storms, especially across the southwest portion of the area, with heavy rain rates and the risk for hail, possibly near the quarter size mark. Strong wind gusts cannot be ruled out. Wind gusts appear more probable with prefrontal convection late tonight to perhaps early on Sunday in the far southeast. Locally heavy rain appears to be a higher threat for this during the overnight or predawn hours. With heavy rain having fallen across the flood watch area from Pulaski to Letcher county earlier today, soils there are saturated or nearing saturation. Tonight into Sunday, an additional 1 to 2 inches is expected on average generally south of the Mountain Parkway with the higher amounts in the watch area. Most of it should fall tonight. Locally higher amounts near 3 inches cannot be ruled out in the watch area. The most recent trends and guidance continue to support the current areal extent of the Flood Watch. The coverage of showers should diminish on Sunday morning as the front departs, but a couple of additional showers cannot be ruled out in the afternoon until the shortwave trough and secondary boundary move across the area. Depending on how much rain falls tonight into early Sunday, rises on creeks and area rivers to bankfull or into flood in some instances may occur on Sunday. Portions of the Cumberland or Kentucky Rivers may run high through Sunday night. Otherwise, high pressure will usher a drier and colder airmass into the region behind the front. Temperatures should fall well into the 30s if not upper 20s in some cases with frost likely developing in many areas. .LONG TERM...(Monday through Saturday) Issued at 310 PM EDT SAT MAR 27 2021 The primary forecast issue in the extended will much colder temperatures and the potential for frost. In fact, we will likely see several nights and early mornings when widespread frost occurs around eastern Kentucky. The nights with best frost potential will be Sunday night, Thursday night, and Friday night. On each of those night, colder air will be filtering into the area behind departed, strong areas of low pressure, and those systems surface cold fronts. The coldest spots will be our normally colder valleys. A few of our eastern valleys may even see some frost Monday night. We will see a chance of rain and thunderstorms from Tuesday night through Thursday evening. Enough cold air will make its way into the area late Wednesday night. Little or no snow accumulation is expected with this. Once the precip comes to an end early Thursday morning, we should see an extended period of dry weather across eastern Kentucky. The coldest nights will see lows plummeting into the 20s and lower 30s. The other nights should see closer to normal values in the mid 30s to upper 40s. Daily highs will range from the lower 40s to the lower 50s Thursday and Friday. The warmest day will be Tuesday, when highs may reach the upper 60s and lower 70s. The other days of the week will have max temperatures ranging from the mid 50s to the lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 820 PM EDT SAT MAR 27 2021 Additional showers/thunderstorms will develop more northeastward across the region later this evening, bringing times of MVFR and IFR conditions, particularly after 06z. Mainly MVFR conditions should then prevail after 09z near and after the boundary passes. Winds are expected to be south to southwest mainly in the 5 to 10 kt range through 06z, with some higher gusts possible in thunderstorms. Winds become more southwesterly between 06 and 12z - increasing to near 10 kts, before becoming west to northwest Sunday morning. Gusts up to 20 kts are possible Sunday afternoon. Additionally, winds aloft will increase ahead of the front this evening and a threat of LLWS will exist from now into mid morning Sunday. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday evening for KYZ079-080-083>088-113- 115>118. && UPDATE...GREIF SHORT TERM...JP LONG TERM...AR AVIATION...JP/GREIF
Hazardous weather outlook, Mar 27, 5:10 PM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 510 PM EDT Sat Mar 27 2021 KYZ044-050>052-058>060-068-069-104-106>112-114-119-120-290015- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt- Owsley-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Booneville, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 510 PM EDT Sat Mar 27 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible, mainly south of the Interstate 64 this evening, and then area wide tonight. Heavy rainfall is possible, leading to a threat of flooding, mainly late tonight. There is also a small potential for some of the storms to become severe, especially tonight, with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday morning, and could bring heavy rainfall and gusty winds early in the day. Thunderstorms are also possible in some locations Wednesday into Wednesday evening. Frost is expected early Monday morning, and could be widespread in spots. Frost will again be possible in the deeper valleys on Tuesday night. Another cold snap is expected by late next week, when temperatures could drop into the 20s behind a departing system Thursday night, which means a potential for frost or even a period of freezing conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of hail, damaging wind, or flooding into Sunday. KYZ079-080-083>088-113-115>118-290015- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott- Perry-Clay-Leslie-Letcher- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, and Whitesburg 510 PM EDT Sat Mar 27 2021 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This evening and tonight. Rounds of thunderstorms are anticipated. Heavy rainfall is likely in some areas, leading to a threat of flooding, especially late tonight. There is also a small potential for some of the storms to become severe, with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday morning, and could bring heavy rainfall and a threat of flooding along with gusty winds early in the day. Thunderstorms are also possible in some locations Wednesday into Wednesday night. Frost is expected early Monday morning, and could be widespread in spots. Frost will again be possible in the deeper valleys on Tuesday night. Another cold snap is expected by late next week, when temperatures could drop into the 20s behind a departing system Thursday night, which means a potential for frost or even a period of freezing conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of hail, damaging wind, or flooding into Sunday. JP
In the hours before
Special weather statement, Mar 27, 7:43 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
743 PM EDT Sat Mar 27 2021
KYZ084-085-087-088-280030-
Whitley-McCreary-Bell-Harlan-
743 PM EDT Sat Mar 27 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
BELL...SOUTHERN MCCREARY AND SOUTHERN WHITLEY COUNTIES...
At 743 PM EDT, strong thunderstorms were clustered 7 miles west of
Helenwood, or 9 miles southwest of Oneida, moving east at 45 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Williamsburg, Pineville, Middlesboro, Varilla, Zion Hill, Ponza, Red
Ash, Verne, Pruden, Hollyhill, Polly Camp, Cubage, Binghamtown, Clear
Creek Springs, Nevisdale, Dixie, Blue Heron, Wasioto, Hutch and
Siler.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3660 8478 3668 8471 3674 8396 3669 8388
3675 8381 3679 8312 3674 8314 3667 8343
3667 8353 3658 8369
TIME...MOT...LOC 2343Z 258DEG 37KT 3645 8467
GREIFSpecial weather statement, Mar 28, 12:43 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1243 AM EDT Sun Mar 28 2021
KYZ044-051-052-280515-
Rowan-Fleming-Bath-
1243 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH...
SOUTHEASTERN FLEMING AND NORTH CENTRAL ROWAN COUNTIES...
At 1242 AM EDT, a strong thunderstorm was located over Hillsboro, or
9 miles southeast of Flemingsburg, moving northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Muses Mills, Hillsboro, Wallingford, Grange City, Plummers Landing,
Poplar Plains, Waltz, Goddard, Ringos Mills, Oakley and Pebble.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3842 8355 3842 8353 3841 8352 3841 8351
3840 8350 3840 8348 3838 8345 3840 8341
3834 8337 3822 8372 3830 8378 3843 8358
TIME...MOT...LOC 0442Z 239DEG 45KT 3830 8367
JMWSpecial weather statement, Mar 28, 12:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1255 AM EDT Sun Mar 28 2021
KYZ044-280530-
Fleming-
1255 AM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 1255 AM EDT, a strong thunderstorm was located over Sherburne, or
8 miles southwest of Flemingsburg, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Craintown, Mount Carmel, Wallingford,
Poplar Plains, Tilton and Foxport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3848 8358 3844 8357 3844 8358 3842 8353
3841 8351 3829 8382 3830 8382 3830 8385
3832 8384 3832 8385 3834 8384 3834 8386
3851 8361
TIME...MOT...LOC 0455Z 241DEG 41KT 3832 8383
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:22 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 9 hr |
| Mar 28, 12:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Mar 28, 1:09 AM EDT | River Flood Warning | JKL | Whitley | 5 days |
| Mar 28, 1:14 AM EDT | Special Weather Statement | JKL | Fleming | 31 min |
| Mar 28, 1:48 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 6 min |
| Mar 28, 1:54 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 4 hr |
| Mar 28, 2:13 AM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Mar 28, 2:22 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 20 hr |
| Mar 28, 2:49 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Mar 28, 3:09 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 4 hr |
| Mar 28, 3:12 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 63 min |
| Mar 28, 3:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 3:51 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Pulaski, Rockcastle | 30 hr |
| Mar 28, 4:00 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 28, 4:08 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Leslie, Letcher | 67 min |
| Mar 28, 5:00 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 5:23 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 11 hr |
| Mar 28, 5:44 AM EDT | Areal Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 28 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Bell | 32 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Knox | 62 hr |
| Mar 28, 6:25 AM EDT | Areal Flood Warning | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 28 hr |
| Mar 28, 6:46 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 27 hr |
| Mar 28, 7:44 AM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 26 hr |
| Mar 28, 7:54 AM EDT | River Flood Warning | JKL | Harlan | 13 hr |
| Mar 28, 8:20 AM EDT | Areal Flood Warning | JKL | Clay, Floyd, Knott, Leslie, Letcher, Perry and 1 more | 26 hr |
| Mar 28, 8:53 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Perry, Pike | 5 hr |
| Mar 28, 9:39 AM EDT | River Flood Advisory | JKL | Clay | 29 hr |
| Mar 28, 9:44 AM EDT | River Flood Advisory | JKL | Letcher | 49 min |
| Mar 28, 10:18 AM EDT | River Flood Advisory | JKL | Harlan | 6 hr |
| Mar 28, 10:33 AM EDT | River Flood Warning | JKL | Letcher | 6 hr |
| Mar 28, 10:43 AM EDT | River Flood Warning | JKL | Perry | 25 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Lee | 46 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Estill | 66 hr |
| Mar 28, 10:47 AM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 23 hr |
| Mar 28, 2:17 PM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 5 hr |
| Mar 28, 3:04 PM EDT | River Flood Advisory | JKL | Pike | 15 hr |
| Mar 28, 3:07 PM EDT | River Flood Warning | JKL | Owsley | 30 hr |
| Mar 28, 5:19 PM EDT | River Flood Advisory | JKL | Floyd | 63 hr |
| Mar 28, 5:25 PM EDT | River Flood Advisory | JKL | Johnson | 30 hr |
| Mar 28, 7:01 PM EDT | Areal Flood Warning | JKL | Leslie, Perry | 8 days |
| Mar 28, 7:15 PM EDT | River Flood Advisory | JKL | Breathitt | 40 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.